NCL Health Issues
Aspirin is a very common medication. It can be used to reduce pain, fever, and inflammation. Aspirin has another important benefit: it can reduce the risk of another heart attack or stroke in a person who has already had one. Studies are being conducted to see whether aspirin can prevent a first heart attack or stroke; some doctors recommend aspirin to certain patients who are at risk.
To be effective in helping prevent a heart attack or stroke, aspirin must be used properly. Using aspirin for the prevention of coronary vascular disease (CVD) is very different from using it to treat a headache or fever.
Like all medications, there are risks when taking aspirin—including stomach bleeding and kidney, heart, and liver problems—when taken daily for weeks, months, or years. This Web site will help answer some basic questions about aspirin use for CVD. Talk to your health professional before taking aspirin for CVD prevention. Follow all directions on the label before you take any over-the-counter medicine. If you are not sure, or have any questions about any medication, ask your doctor, pharmacist, or other health professional.
Questions and answers
Aren’t all pain killers/analgesics the same?
No. There are many types of pain killers/analgesics. They work in different ways in the body, and some are more appropriate than others for certain types of conditions.
How do I know which analgesic is right for me?
You should talk with your health professional (doctor, nurse, pharmacist) about the most appropriate medicine for your situation.
I heard that aspirin is effective in helping to reduce my risk of heart attack or stroke. Are any other analgesics/pain killers also effective?
Only aspirin (salicylic acid) has been proven to effectively reduce the risk of CVD. Many common analgesics contain other ingredients such as ibuprofen (Advil‘, Motrin IB‘), acetaminophen (Tylenol‘), and naproxen (Aleve‘, Naprosyn‘) that have not been proven to reduce the risk of CVD. Read the labels to make sure you are taking aspirin. Many products have more than one active ingredient, including aspirin.
Can I just take the same aspirin that is in my medicine chest at home?
A. You should consult with your health professional before beginning an aspirin-therapy regimen. There are many different varieties of aspirin products to meet your needs. For example, if you have gastrointestinal (GI) problems or are already on medication for GI problems, you may want to take an “enteric coated” (Ecotrin‘, Ascriptin‘) or “buffered” (Bufferin‘) aspirin to reduce your chances of stomach upset. Enteric-coated aspirin is specially designed to dissolve more slowly to avoid stomach upset. Buffered aspirin contains antacids to neutralize the acid in your stomach that causes upset. Read the label to make sure you are taking the appropriate product.
How many aspirin should I take to get the benefit? What is the right dose?
A. Studies have shown that a low-dose (81 mg.) a day is effective in reducing the risk of CVD and stroke. Most aspirins come in doses of 325 mg. or extra strength doses of 500 mg. Look for the product with the dose recommended to you by your health professional
Are aspirin products available in a low-dose form?
Yes. There are a variety of low-dose aspirin products available. Your doctor can recommend one for you. Some common low-dose products include Ecotrin‘ and Bayer‘. If you have trouble finding them at the pharmacy, ask your pharmacist to help you.
What about side effects or interactions with other medicines?
As with any medication, you should talk to your health provider about any and all medicines, including over-the-counter and prescription medicines and dietary supplements (vitamins, minerals, herbals) you are currently taking. Certain medications and dietary supplements can interact with aspirin and cause serious problems. Aspirin is a blood thinner. If you are on a blood-thinning medicine such as coumadin/warfarin or heparin, taking high doses of vitamin E or certain other dietary supplements (gingko biloba, ginseng, garlic, willow bark), check with your health provider. Always read the labels of all your medicines to check for side effect and interaction warnings.